Display Mode:

    Main content

    Health Information

    Medicines That Can Cause Constipation

    Medicines That Can Cause Constipation

    Skip to the navigation

    Topic Overview

    Many prescription and nonprescription medicines can cause constipation. Examples include:

    • Antacids.
    • Antidepressants.
    • Some blood pressure medicines.
    • Cold medicines (antihistamines).
    • Calcium and iron supplements.
    • Narcotic pain medicines.

    If you think that the constipation is caused by a medicine:

    • For prescription medicines, call the doctor who prescribed it to see whether you or your child should stop taking the medicine or take a different one. An appointment may not be needed.
    • For nonprescription medicines, stop using the medicine. Call your doctor if you feel that you or your child still needs to take the medicine.

    Credits

    ByHealthwise Staff
    Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
    Specialist Medical Reviewer David Messenger, MD

    Current as ofNovember 14, 2014

    Current as of: November 14, 2014

    This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

    © 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.